Prescription drugs are invaluable in treating illnesses and diseases when the right drug is prescribed, with the right dose, and for the right person. Unfortunately, medication mistakes have resulted in injury and death time and time again. How can medication prescribed correctly—the right drug and the right dosage—turn into the wrong dosage of medication and cause health complications?
The wrong dose of medication can get into the hands of an unassuming patient very easily due to:
- Rushed work at pharmacies
- Pharmacists misinterpreting a doctor’s prescription
- Pharmacists failing to supervise technicians or check their work
- Lack of organization and poor procedures at pharmacies
When an incorrect dose of medicine reaches a patient, serious medical complications can occur due to a patient consuming too little or too much of the drug.
Side Effects of Receiving Too Low of a Medication Dosage
Taking a drug with too little of the active ingredient could cause health complications that range from mildly uncomfortable to severe. For example, a thyroid-inhibiting medication isn’t suppressing a patient’s thyroid hormone enough and the patient experiences shortness of breath or heart palpitations. Too low of a dose of a drug can cause needless side effects, such as not treating the illness or disease properly. On the other hand, receiving too high of a medication dose can be fatal.
Side Effects of Receiving Too High of a Medication Dosage
When a patient takes too much of a drug unknowingly, he or she may suffer from an allergic reaction, kidney failure, organ damage, heart failure, stroke, infection and even death. Sadly, pharmacy errors in which prescriptions are filled with too much of the intended drug dose can cause a patient to overdose.
This is exactly what happened to a Utah teenager when he started taking his prescription for oxycodone hydrochloride, which was intended to relieve his pain from strep throat. The prescription the doctor wrote was for five milligrams (one teaspoon in a cup every four hours), and it appeared that the right dose of the drug was filled because the label clearly indicated the correct information. However, the 18-year-old teenager was unknowingly taking 20 times the dose he was supposed to take because the medication was undiluted.
This pharmacy error resulted in the teen taking 100 milligrams instead of five milligrams. Because the pharmacy gave him liquid concentrate instead of diluting the medication first, he was taking a lethal dose of medicine. This caused him to fall into a deep coma and suffer brain damage and paralysis.
If you suffered from the wrong dose of medication, no matter if you suffered minor or life-threatening injuries, you need to make sure you hold the negligent pharmacy accountable. Call Kennedy Hodges, L.L.P. to speak with an experienced pharmacy malpractice lawyer. Call 888-526-7616 for a free consultation and a FREE copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.